A vexing case of bone pain in a renal transplant recipient: Voriconazole-induced periostitis.
Transpl Infect Dis. 2018 Jun 05;:e12941
Authors: Poinen K, Leung M, Wright AJ, Landsberg D
BACKGROUND: Immunosuppression increases the risk of opportunistic infections including fungal infections in solid organ transplant recipients. Voriconazole is used to treat invasive aspergillus infections but prolonged usage may rarely lead to periostitis. Increased plasma fluoride concentration leading to osteoblastic upregulation is thought to be the catalyst, and symptom reversal occurs with discontinuation of the offending agent.
CASE: A renal transplant recipient who was on voriconazole for invasive aspergillosis developed diffuse debilitating symmetrical bone pain. Having ruled out other neurological, metabolic, and drug etiologies, voriconazole-induced periostitis was diagnosed. Increased plasma fluoride level was documented, but bone scan was non-specific. A therapeutic discontinuation of voriconazole and switch to posaconazole provided rapid symptom resolution. The patient accidently restarted voriconazole as an outpatient resulting in the same symptomology, and thus provided further evidence that this was drug related.
CONCLUSION: Voriconazole-induced periostitis is a described entity in immunosuppressed solid organ transplant patients who are treated with a prolonged course of voriconazole. This case study is novel in that it demonstrates drug induced periostitis in a renal transplant recipient who developed debilitating periostitis within a short time after starting voriconazole and equally rapid resolution once it was discontinued. We conclude that patients treated with voriconazole should be routinely monitored for periostitis. This article is protected by copyright. All rights reserved.
PMID: 29873153 [PubMed – as supplied by publisher]